Background: Proton pump inhibitor (PPI) use may alter the gut microbiome and increase the risk of cholangitis. However, the association of PPI use with the risk of incident cholangitis has not been evaluated. Aim: To evaluate whether PPI use was associated with a higher risk of cholangitis. Methods: This cohort study included a nationwide representative sample of the Korean general population followed up for 10 years (1 January 2003 to 31 December 2013). PPI use was identified from treatment claims and considered as a time-varying variable. Incident cholangitis was identified from hospitalisation and out-patient visit claims. Results: During 4 212 003 person-years of follow-up, 58,863 participants had at least one PPI prescription and 1 834 participants developed cholangitis. The age-, sex-, residential area- and income-adjusted hazard ratio (HR) for incident cholangitis comparing PPI use with non-use was 6.06 (95% CI, 4.64-7.91). The association was essentially unchanged in fully adjusted models (HR 5.75; 95% CI, 4.39-7.54). The risk was highest during PPI treatment and decreased gradually after PPI discontinuation (Ptrend <.001). Conclusions: In this large cohort, PPI use was associated with an increased risk of cholangitis. Physicians prescribing PPIs should consider cholangitis as a potential complication of PPI use.
ASJC Scopus subject areas
- Pharmacology (medical)